Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 17, 2018, 3:38 PM MDT for Custer County, Fall River County, South Dakota. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 3:38 PM MDT (21:38 UTC)
- Expired
- May 17, 2018, 4:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Custer County, SD, Fall River County, SD
The radar
The Rapid City radar (KUDX), 89 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:39 PM MDT | HAIL 1 | 11 Wsw Pringle, SD | |
| May 17, 3:55 PM MDT | HAIL 0.7 | 2 Wsw Argyle, SD | LOTS OF PEA AND DIME SIZE HAIL WITH HEAVY RAINFALL. |
| May 17, 4:13 PM MDT | TSTM WND GST 54 | 1 W Wind Cave Visitors, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:23 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WUUS53 KUNR 172138
SVRUNR
SDC033-047-172245-
/O.NEW.KUNR.SV.W.0021.180517T2138Z-180517T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
338 PM MDT THU MAY 17 2018
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Western Custer County in southwestern South Dakota...
North central Fall River County in southwestern South Dakota...
* Until 445 PM MDT
* At 338 PM MDT, a severe thunderstorm was located near Argyle, or 12
miles northwest of Hot Springs, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Custer, Pringle, Argyle, Wind Cave National Park, Stockade Lake,
Legion Lake, Buffalo Corrals, State Game Lodge, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge and Black Hills Playhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 10377 4356 10392 4384 10346 4361 10312
TIME...MOT...LOC 2138Z 228DEG 24KT 4351 10371
HAIL...1.50IN
WIND...60MPH
$$
JC2 follow-up statements
402
WWUS53 KUNR 172202
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
402 PM MDT THU MAY 17 2018
SDC033-047-172245-
/O.CON.KUNR.SV.W.0021.000000T0000Z-180517T2245Z/
Custer SD-Fall River SD-
402 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CUSTER AND NORTHERN FALL RIVER COUNTIES...
At 402 PM MDT, a severe thunderstorm was located over Pringle, or 12
miles south of Custer, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Custer, Pringle, Argyle, Wind Cave National Park, Stockade Lake,
Legion Lake, Buffalo Corrals, State Game Lodge, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge and Black Hills Playhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4344 10360 4363 10381 4384 10346 4361 10312
TIME...MOT...LOC 2202Z 227DEG 22KT 4359 10358
HAIL...1.00IN
WIND...60MPH
$$
JC329
WWUS53 KUNR 172235
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
435 PM MDT THU MAY 17 2018
SDC033-047-172245-
/O.EXP.KUNR.SV.W.0021.000000T0000Z-180517T2245Z/
Custer SD-Fall River SD-
435 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUSTER AND NORTHERN
FALL RIVER COUNTIES WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern South Dakota.
LAT...LON 4344 10360 4363 10381 4384 10346 4361 10312
TIME...MOT...LOC 2235Z 228DEG 24KT 4374 10335
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:10 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 17, 2:10 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 210 PM MDT Thu May 17 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 205 PM MDT Thu May 17 2018 An upper level trough covers the western CONUS, and a weak wave is pushing through the northern plains. Showers and thunderstorms have developed across parts of far western SD. Surface trough is moving into the CWA, and winds ahead of the trough are breezy across west central SD. Temperatures are rising into the 80s, and dew points are in the 50s and lower 60s. A potent shortwave associated with the upper trough will cross the CWA this afternoon and evening, sparking thunderstorms across much of the area. MLCAPE is already 1500-2000 J/kg over much of the area, and 0-6 km shear is 30-40 kts across northwestern SD. Hi-res convective models are showing thunderstorms expanding around the SD/WY border early this afternoon, forming an MCS as the wave shifts eastward. Inverted-V soundings support strong wind gusts, and large hail will also be a possibility. PW values of 150-200% of normal suggest heavy rain, and flooding may be a concern, especially for areas that have recently received plentiful moisture. Storms will shift into eastern SD after midnight. Low-level trough will linger over the region Friday. Cooler air will start to push into the CWA from the northwest with a cold front, while southerly flow across southern and central SD will keep temperatures warm, allowing instability to redevelop. Another round of thunderstorms is expected along and southeast of the front. Decent CAPE and shear will allow for a few marginally strong storms, especially across southwestern to central SD. Showers will persist across mainly the southeastern half of the CWA Saturday, as the low very slowly transitions from eastern CO into KS and eastern NE. As cold air wraps into the low, highs Saturday will be only in the 50s, with lows Saturday night dipping into the 30s and 40s. The low finally starts moving out of the region Sunday, and a warming trend will begin as ridging develops. Meanwhile, another strong low pressure system will develop over the western states, which will bring more storm activity to the region towards the middle of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1131 AM MDT Thu May 17 2018 Scattered showers and thunderstorms are expected to develop through the early afternoon hours and will become numerous over western South Dakota and northeast Wyoming through the late afternoon into the evening. Some strong to severe thunderstorms are expected, with large hail and damaging wind gusts. Outside of the showers and thunderstorms, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...13
Hazardous weather outlook, May 17, 4:04 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 404 AM MDT Thu May 17 2018 SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday and then again early next week. Widespread severe weather is not expected, but a stronger storm or two is possible with gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-030>032-041>044-046-047-049-181300- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for additional severe storms on Friday. Some of these storms may contain large hail and strong winds. Otherwise, the next chance for thunderstorms will be early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-181300- Northern Campbell-Southern Campbell- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. Widespread severe storms are not expected, but small hail and gusty winds are possible with stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for showers and thunderstorms are expected through next week. At this time, the threat for severe thunderstorms looks to be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, May 17, 1:12 PM MDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Rapid City SD 112 PM MDT THU MAY 17 2018 SDZ012-025-072-073-171945- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 112 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN MEADE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 145 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Belle Fourche, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northwestern Spearfish, Belle Fourche, Nisland, Saint Onge, Fruitdale, Arpan and Belle Fourche Reservoir. This Includes Interstate 90 in South Dakota between Mile Markers 5 and 11. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4449 10393 4468 10404 4482 10363 4455 10347 TIME...MOT...LOC 1912Z 254DEG 15KT 4462 10385 Calderon
Local storm report, May 17, 2:10 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 SSE DOWNTOWN BELLE FO 44.66N 103.84W
05/17/2018 E1.50 INCH BUTTE SD SOCIAL MEDIA
&&
EAGANLocal storm report, May 17, 2:46 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
05/17/2018 E1.50 INCH BUTTE SD SOCIAL MEDIA
&&
EAGANLocal storm report, May 17, 2:54 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 1 SSW FRUITDALE 44.65N 103.71W
05/17/2018 E1.00 INCH BUTTE SD PUBLIC
&&
AFOSCATOLocal storm report, May 17, 3:03 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL DEWEY 43.53N 104.04W
05/17/2018 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
AFOSCATOLocal storm report, May 17, 3:09 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 6 E DOWNTOWN BELLE FOUR 44.67N 103.73W
05/17/2018 E1.00 INCH BUTTE SD PUBLIC
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:18 PM MDT | Special Weather Statement | UNR | Lawrence | 42 min |
| May 16, 6:26 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 64 min |
| May 16, 7:16 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 59 min |
| May 16, 8:12 PM MDT | Special Weather Statement | UNR | Pennington | 33 min |
| May 16, 8:41 PM MDT | Special Weather Statement | UNR | Pennington | 34 min |
| May 16, 9:12 PM MDT | Special Weather Statement | UNR | Pennington | 33 min |
| May 17, 1:12 PM MDT | Special Weather Statement | UNR | Butte | 33 min |
| May 17, 1:17 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 58 min |
| May 17, 2:09 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 66 min |
| May 17, 2:11 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 64 min |
| May 17, 2:40 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 65 min |
| May 17, 2:45 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 30 min |
| May 17, 3:05 PM MDT | Areal Flood Advisory | UNR | Butte | 3 hr |
| May 17, 3:06 PM MDT | Flash Flood Warning | UNR | Custer, Fall River | 5 hr |
| May 17, 3:14 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 61 min |
| May 17, 3:51 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 54 min |
| May 17, 4:32 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 58 min |
| May 17, 4:52 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 53 min |
| May 17, 5:24 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.